A 36-year-old woman with plaque psoriasis and arthritis complained of increasing joint pain. Her psoriasis treatment included PUVA, topical steroids, and methotrexate (MTX) which was increased from 12.5 mg weekly to 17.5 mg weekly. She returned 3 days later with intense pain in her psoriatic plaques and was treated with oral antibiotics. Over the next 2 days the pain progressed and she returned with erosions in her psoriatic plaques and mouth. Review of systems revealed persistent chills, but there was no fever, nausea, vomiting or diarrhea. The methotrexate was discontinued, and she was admitted to the hospital for pain control, local wound care, and leukovorin rescue. All erosions healed completely within two weeks. Her psoriasis improved dramatically, but 2 months later lesions flared, and she was treated with topical steroids and calcipitriol and narrow band UVB three times a week. Methotrexate is folate analogue with anti-proliferative, anti-neoplastic, and anti-inflammatory properties. It has been utilized in the treatment of various oncologic, rheumatologic, and dermatologic diseases. Because methotrexate is a mainstay in the armamentarium of dermatology, clinicians must be aware of the full spectrum of complications associated with its use. Acute toxicity occurs primarily in organ systems with rapid cell turnover and includes bone marrow suppression, and oral and gastrointestinal ulceration. Liver fibrosis is a serious complication associated with prolonged use of methotrexate and idiosyncratic reactions such as pneumonitis occur occasionally.
Cutaneous side effects such as skin desquamation, blistering, folliculitis, acral erythema, and mucosal erosion are described in patients receiving high doses of methotrexate (such as for treatment of malignancy). With the lower doses used in psoriasis, reactions such as urticaria, exanthemata, toxic epidermal necrolysis, and Stevens-Johnson syndrome-like reactions are more typical.
Additionally, two distinct patterns of cutaneous ulcerations have been described. Type 2 ulcerations, which are more rare, occur as ulcerations in non-psoriatic, previously damaged skin (primarily the lower extremities of patients with stasis dermatitis). Today we present a patient with classic Type 1 mucocutaneous ulcerations which typically erupt within psoriatic plaques within days of taking an increased dose of MTX.
Although there are no large studies available, a retrospective analysis of 47 cases from 1951 to 1996 identified concomitant ingestion of NSAID’s, and the recent increase in dose or restarting MTX as risk factors for developing Type 1 ulcerations. No studies have documented an increased level of MTX although most authors attribute the erosions to a direct toxicity to epidermal cells in the setting of elevated levels. This direct toxicity may be due to shorting the time between doses as cells that escaped the anti-proliferative effects of the first dose are now targeted, leaving very few cells to proliferate. Additionally, declining renal function, as well as administration of medications that increase soluble MTX levels by displacing the protein-bound fraction (NSAID’s, sulfonamides, salicylates) may create a toxic level from a dose that was previously safe.
Appropriate diagnosis and clinical suspicion is critical to identifying this side effect, as the pain, erythema and erosions that develop are often misdiagnosed as a flare of psoriasis and the patient may worsen if MTX dosing is increased either in terms of total dose or closer scheduling of doses. One clue is that pain is typically out of proportion to the appearance of the lesions.
In patients suspected of having cutaneous methotrexate toxicity, work up should include cbc (to check for bone marrow suppression), chemistry panel (to look for creatinine clearance), coagulation panel, and methotrexate level. If methotrexate was given within 24 hours, parenteral administration of leucovorin is indicated. Most patients without severe bone marrow suppression improve substantially with local wound care and withholding MTX. The majority of patients can be restarted on MTX without further recurrence of erosions.
Cuellar ML, Espinoza LR. Methotrexate use in psoriasis and psoriatic arthritis. Rheum Dis Clin North Am.
Del Pozo J, Martinez W, Garcia-Silva J, Almagro M, Pena-Penabad C, Fonseca E. Cutaneous ulceration as
a sign of methotrexate toxicity. Eur J Dermatol. 2001 Sep-Oct;11(5):450-2.
Kaplan DL, Olsen EA. Erosion of psoriatic plaques after chronic methotrexate administration. Int J
Dermatol. 1988 Jan-Feb;27(1):59-62.
Kazlow DW, Federgrun D, Kurtin S, Lebwohl MG. Cutaneous ulceration caused by methotrexate. J Am
Acad Dermatol. 2003 Aug;49(2 Suppl Case Reports):S197-8.
Lawrence CM, Dahl MG. Two patterns of skin ulceration induced by methotrexate in patients with
psoriasis. J Am Acad Dermatol. 1984 Dec;11(6):1059-65.
Pearce HP, Wilson BB. Erosion of psoriatic plaques: an early sign of methotrexate toxicity. J Am Acad
Dermatol. 1996 Nov;35(5 Pt 2):835-8. Review.
There is a psoriasiform dermatitis consistent with partially treated psoriasis.